Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2018, 9:20 PM EDT for 5 counties in Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 9:20 PM EDT (01:20 UTC)
- Expired
- May 31, 2018, 10:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Huntington County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:26 PM EDT | TSTM WND DMG | Roann, IN | MULTIPLE TREES BLOWN DOWN ALONG STATE ROAD 16. NO VISIBLE HOME OR ROOF DAMAGE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WUUS53 KIWX 010120
SVRIWX
INC069-085-103-169-183-010200-
/O.NEW.KIWX.SV.W.0030.180601T0120Z-180601T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
920 PM EDT THU MAY 31 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Wabash County in north central Indiana...
Southwestern Whitley County in northeastern Indiana...
Northwestern Huntington County in northeastern Indiana...
Southeastern Kosciusko County in north central Indiana...
North central Miami County in north central Indiana...
* Until 1000 PM EDT.
* At 920 PM EDT, severe thunderstorms were located along a line
extending from near Akron to 9 miles southwest of North Manchester
to 6 miles east of Mexico, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Huntington, Wabash, North Manchester, South Whitley, Lagro,
Sidney, Stockdale, Liberty Mills, Urbana, Laketon and Bippus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4079 8607 4092 8602 4100 8607 4100 8595
4104 8595 4104 8601 4117 8557 4107 8551
4086 8553
TIME...MOT...LOC 0120Z 249DEG 31KT 4101 8599 4095 8594 4084 8599
HAIL...0.88IN
WIND...60MPH
$$
Brown1 follow-up statement
776
WWUS53 KIWX 010136
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
936 PM EDT THU MAY 31 2018
INC103-010145-
/O.CAN.KIWX.SV.W.0030.000000T0000Z-180601T0200Z/
Miami IN-
936 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MIAMI COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
LAT...LON 4081 8591 4092 8593 4105 8593 4117 8557
4107 8551 4086 8553
TIME...MOT...LOC 0135Z 249DEG 31KT 4105 8585 4099 8580 4088 8585
$$
INC069-085-169-183-010200-
/O.CON.KIWX.SV.W.0030.000000T0000Z-180601T0200Z/
Wabash IN-Whitley IN-Huntington IN-Kosciusko IN-
936 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHERN WABASH...SOUTHWESTERN WHITLEY...NORTHWESTERN HUNTINGTON
AND SOUTHEASTERN KOSCIUSKO COUNTIES...
At 935 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Akron to North Manchester to near
Wabash, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Huntington, Wabash, North Manchester, South Whitley, Lagro, Liberty
Mills, Urbana, Tunker, Speicherville, Laketon, Bippus and Luther.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4081 8591 4092 8593 4105 8593 4117 8557
4107 8551 4086 8553
TIME...MOT...LOC 0135Z 249DEG 31KT 4105 8585 4099 8580 4088 8585
HAIL...0.88IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:31 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 31, 7:31 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
731 PM EDT Thu May 31 2018
.SYNOPSIS...
Issued at 152 PM EDT Thu May 31 2018
Scattered showers and thunderstorms will continue through the
evening hours, with additional chances later tonight into Friday.
Otherwise, expect partly to mostly cloudy skies. Low temperatures
will be around 70 degrees. Friday will be cooler, with highs only
reaching into the upper 70s and low 80s. Dangerous swimming
conditions are expected at Lake Michigan beaches Friday afternoon.
Beachgoers should stay out of the water.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 236 PM EDT Thu May 31 2018
Ongoing convective complex moving across the Ohio valley expected
to continue on mainly eastward track given zonal flow in mean
cloud bearing layer while visible sat imagery depicting remnant
MCV over northern MO. Ample low level and boundary layer moisture
combined with increasing diurnal instability will have widely
scattered convection possible into the evening hours. Weak flow
and a weakly forced environment does not favor any organized
convection over much of the area...exception being southern CWA
where greater instability and a little enhanced helicity has
broken line of strong/severe storms. Precip chances continue
overnight as cold front approaches the area bringing enhanced mass
flux convergence along with an increasing low level shear with
additional enhanced shear contribution from MCV that HIRES
guidance has moving into central Indiana tonight. Precip chances
also linger into Friday as secondary short wave rotates through
around the backside of main upper trof. One more warm and muggy
night for all but the far NW CWA followed by cooler and drier
airmass moving in behind the front on Friday.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM EDT Thu May 31 2018
Water vapor imagery that is depicting upper trof coming onshore
in the Pacific NW Thursday morning will have re-enforcing jet
dynamics behind it as it pushes eastward and extends from
Saskatchewan down into the northern plains by Saturday morning.
Downstream amplification will have ridging over the region for a
pleasant start to the weekend. Surface ridging extending down from
Canadian high pressure will have cooler and less humid airmass in
place providing for much more seasonable temperatures with a
morning low 55-60F and afternoon high 75-80F. Upstream trof will
continue eastward and and bring a surface frontal wave through the
area Saturday night/Sunday morning and bring a chance for
showers/storms. Models trending toward upper trof digging and
closing off over the great lakes region Sunday with plenty of
spread in timing and placement. Modest mid-level cold pool (-15C)
over the region could aid in some diurnal showers over the area
Sunday afternoon but forcing generally shifting east of the area.
Remainder of extended looking fairly quiet as weak surface ridging
builds into the region. NW flow aloft will keep temperatures
quite seasonable for this time of year.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 730 PM EDT Thu May 31 2018
Approaching weak shortwave and moist/unstable environment
supporting SCT convection this evening. This activity will
continue to slowly churn eastward during the next few hours with
greatest chance of impact at KFWA. Thunder may be possible at KSBN
but confidence is too low to mention in the TAF. Do expect
intensity and coverage of thunderstorms to wane by late evening
with the loss of daytime heating. Rest of the period appears
dry/VFR with winds switching around to the northwest.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday afternoon through late
Friday night for INZ003.
MI...Beach Hazards Statement from Friday afternoon through late
Friday night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 1 PM Friday to 5 AM EDT Saturday for
LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 31, 4:16 AM EDT, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 416 AM EDT Thu May 31 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-010830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 416 AM EDT Thu May 31 2018 /316 AM CDT Thu May 31 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible across the area this afternoon into tonight. Isolated severe thunderstorms may be possible, especially south of Route 24. Damaging winds as well as heavy rain will pose the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance for thunderstorms Saturday night into Sunday .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-010830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 416 AM EDT Thu May 31 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions will become hazardous for small craft Friday afternoon into Friday night with the potential for dangerous swimming conditions as well. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 31, 7:55 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
755 PM EDT THU MAY 31 2018
INZ016-010030-
Kosciusko-
755 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOSCIUSKO COUNTY...
At 754 PM EDT, a strong thunderstorm was located over Mentone, or 8
miles west of Warsaw, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warsaw, Winona Lake, Mentone, Monoquet, Hoffman Lake, Atwood,
Palestine, and Sevastopol.
LAT...LON 4108 8582 4113 8608 4117 8608 4117 8605
4131 8605 4130 8575
TIME...MOT...LOC 2354Z 280DEG 20KT 4121 8601
BrownSpecial weather statement, May 31, 8:16 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
816 PM EDT THU MAY 31 2018
INZ015-016-010045-
Kosciusko-Fulton-
816 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON AND
SOUTHWESTERN KOSCIUSKO COUNTIES...
At 815 PM EDT, a strong thunderstorm was located near Mentone, or
near Rochester, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rochester, Akron, Mentone, Burket, Beaver Dam Lake, Sevastopol,
Tiosa, Beaver Dam, Lake Manitou, Athens, Talma and Palestine.
LAT...LON 4117 8621 4117 8606 4120 8605 4120 8591
4104 8592 4104 8595 4100 8595 4102 8624
TIME...MOT...LOC 0015Z 272DEG 19KT 4111 8610
BrownSpecial weather statement, May 31, 8:24 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
824 PM EDT THU MAY 31 2018
INZ020-010100-
White-
824 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE COUNTY...
At 824 PM EDT, a strong thunderstorm was located near Wolcott, or 10
miles west of Monticello, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Monon, Wolcott, Reynolds, Indiana Beach, Norway,
Smithson, Sitka, Lee and Buffalo.
LAT...LON 4084 8705 4084 8699 4091 8699 4091 8686
4082 8658 4067 8695 4080 8708
TIME...MOT...LOC 0024Z 240DEG 20KT 4077 8696
BrownSpecial weather statement, May 31, 8:31 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
831 PM EDT THU MAY 31 2018
INZ008-009-017-018-010100-
Noble-Whitley-Allen-De Kalb-
831 PM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEN...
SOUTHEASTERN NOBLE...NORTHEASTERN WHITLEY AND SOUTHWESTERN DE KALB
COUNTIES...
At 830 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Albion to 6 miles west of Avilla to 6
miles northwest of Churubusco to near Tri-lakes. Movement was east at
20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Kendallville, Avilla, Albion, Churubusco, Ege, Lisbon, Merriam, Blue
Lake, Laotto and Ari.
LAT...LON 4133 8515 4129 8515 4119 8525 4125 8551
4131 8547 4136 8545 4142 8544 4146 8518
TIME...MOT...LOC 0030Z 276DEG 19KT 4140 8539 4136 8536 4131 8537 4127
8542
BrownSpecial weather statement, May 31, 8:50 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
850 PM EDT THU MAY 31 2018
INZ009-010115-
De Kalb-
850 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DE KALB COUNTY...
At 850 PM EDT, a strong thunderstorm was located near Kendallville,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Auburn, Waterloo, Ashley, Hudson, Fairfield Center and Sedan.
This includes Interstate 69 in Indiana between mile markers 331 and
340.
LAT...LON 4139 8501 4140 8519 4148 8519 4153 8510
4153 8505
TIME...MOT...LOC 0050Z 266DEG 14KT 4143 8518
BrownSpecial weather statement, May 31, 9:12 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
912 PM EDT THU MAY 31 2018
INZ015-023-024-010145-
Wabash-Miami-Fulton-
912 PM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASH...EAST
CENTRAL FULTON AND NORTH CENTRAL MIAMI COUNTIES...
At 911 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Akron to near Mexico.
Movement was east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Wabash, North Manchester, Akron, Erie, Roann, Stockdale, Urbana,
Speicherville, Laketon, Gilead and Disko.
LAT...LON 4089 8610 4099 8610 4104 8605 4105 8578
4099 8571 4084 8571 4079 8608
TIME...MOT...LOC 0111Z 256DEG 31KT 4096 8607 4092 8604 4083 8604
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:16 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| May 31, 8:24 PM EDT | Special Weather Statement | IWX | White | 36 min |
| May 31, 8:31 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| May 31, 8:36 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble | 39 min |
| May 31, 8:50 PM EDT | Special Weather Statement | IWX | DeKalb | 25 min |
| May 31, 9:12 PM EDT | Special Weather Statement | IWX | Wabash | 33 min |
| Jun 1, 1:32 PM EDT | Special Weather Statement | IWX | White | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.